Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 10, 2021Erie County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 10, 2021, 6:41 AM EDT for Erie County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 6:41 AM EDT (10:41 UTC)
Expired
Aug 10, 2021, 7:30 AM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Hail
0.00 in
Wind
50

County Erie County, OH

The radar

The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS81 KCLE 101041
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
641 AM EDT Tue Aug 10 2021
 
OHZ009-019-101130-
Huron OH-Erie OH-
641 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Huron
and Erie Counties through 730 AM EDT...

At 641 AM EDT, Doppler radar was tracking a strong thunderstorm near 
Northern Milan, or 7 miles southeast of Sandusky, moving east at 35 
mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Norwalk, Western Vermilion, Northern Milan, Milan, Berlin Heights and
Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4140 8254 4138 8248 4143 8236 4143 8235
      4129 8235 4125 8279 4133 8282
TIME...MOT...LOC 1041Z 256DEG 34KT 4136 8261 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 10, 4:19 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 10, 4:19 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
419 AM EDT Tue Aug 10 2021

.SYNOPSIS...
Low pressure over northern Lower Michigan will move northeast
into Canada today. Strong low pressure will develop over the
Hudson Bay region of Canada and extend a cold front into the
northern United States on Wednesday. This front will move
southeast through the Great Lakes region on Thursday, crossing
northern Ohio on Friday afternoon. High pressure will build into
the region for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Showers and thunderstorms have developed over northern Ohio this
morning as a strong low level jet of 40 knots at around 925 mb
is providing enough lift in a fairly saturated environment with
surface dew points in the upper 60s. With MUCAPE values above
1000 J/kg and precipitable water values in the vicinity of 2
inches, expect thunder and heavy rainfall with any convection
that develops. To the west, a complex of showers and
thunderstorms, more closely associated with the mid-level
shortwave trough, persists across southern Lower Michigan and
northern Indiana and will reach northern Ohio this morning.
While some of this convection with the low level jet could play
spoiler to this line, believe that the bulk of this
precipitation will make it into the area and have timed
categorical PoPs across the forecast area. By daybreak, this
line should be about a third to halfway across northern Ohio and
with the return of heating, this line may actually reinvigorate
across Northeast Ohio and Northwest Pennsylvania as the
atmosphere becomes less stable. This will be an initial area to
watch for stronger thunderstorms later this morning.

The shortwave trough exits the area through the day and
conditions may actually be fairly dry for some folks in
Northwest and North Central Ohio during the afternoon and
evening hours with some mid-level subsidence. Temperatures
should recover into the mid to upper 80s and perhaps some
locations will hit 90 degrees. If these temperatures even bust
slightly higher than forecast, then heat index values above 100
degrees may be achieved with a lingering saturated air mass,
characterized by dew points in the low to mid 70s. With still
some uncertainty with the extent of lingering convection and
clouds this afternoon, have opted against a Heat Advisory at
this time for Northwest Ohio. Meanwhile, over Northeast Ohio
and Northwest PA, expect additional shower and thunderstorms to
develop with the low level jet lifting through the region with
the exiting mid- level trough and have maintained a mix of
scattered to likely chances of showers and thunderstorms.

For tonight, the area will remain warm and saturated with high
amounts of instability across the region. The question is if
there will be some trigger for more showers and thunderstorms.
If there is enough recovery this afternoon and evening, some
diurnally driven convection could form and persist into tonight.
But the main thing to watch will be upstream convection across
the western Great Lakes and if this will enter the region and
persist with a relatively favorable air mass. Therefore, have
broadbrushed scattered showers and thunderstorms overnight, as
the environment is favorable but great uncertainty remains with
timing. For Wednesday, expect another mid-level vorticity
maximum/shortwave trough to move through the lower Great Lakes
region, which will bring the next round of convection. The
coverage and intensity of storms on Wednesday will largely
depend on what occurs tonight and have maintained a mid range
PoP across the entire forecast area. Gut feeling is that a large
portion of the area remains warm, moist, and unstable and with a
track-able trough feature, some stronger thunderstorms are
possible with maximum heating on Wednesday afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Off and on convection likely to continue into the early portion of
the Wednesday night period given the strong low level jet residing
over the southern Great Lakes coupled with the lingering elevated
instability that looks to be present through the short term period.
Surface trough drops into the CWA Thursday providing a renewed focus
for convection after 18Z along with another surge in the low level
jet, possibly along with lingering outflow boundaries from previous
convection, but looking at another active day across the region.
As mentioned in previous forecasts, not a good idea to clear the
POPs in the overnight periods given the atmospheric setup with a
prefrontal warm/unstable sector and this holds true for Thursday
night. Trough will have dropped south of the CWA with the airmass
changing cold frontal passage, with more storms, expected Friday in
a more organized fashion. Vertical shear lacks through much of the
short term, but enough organization is possible to give wind issues
in convection. Temperatures remain very warm and humid, likely
directly affected by clouds, precipitation/outflows, and ability to
clear in the daytime after waves of convection. Temperatures will
ultimately push the 90 degree mark Thursday, but slightly cooler
Friday dealing with the frontal passage.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Cooler and drier into the weekend behind the cold front with
Canadian high pressure settling into the region. Some lingering cold
pool shower activity possible mainly over the southern zones
Saturday, but dry into early next week. Expect gradual airmass
modification through the long term, equating to an increase in the
highs and back into the 80s Monday and Tuesday, where POPs creep
back upwards again.

&&

.AVIATION /06Z Tuesday THROUGH Saturday/...
First half of the TAF period will feature several changes as
shower and thunderstorm activity will increase across the
region. The main show for most of the terminals later this
morning will be the ongoing line of convection stretching across
southwest Lower Michigan into northern Indiana, which should
sustain across the area. Some isolated shower activity is
developing ahead of this line and could interfere at the
terminals. For the most part, have tempo groups at all terminals
to time this line through the area. For now, have omitted
thunder as this line is entering a more stable air mass and
expect thunder to be trending down overnight. However, will
monitor and amend if this line sustains stronger than
anticipated. In addition, once this line reaches eastern areas
like KYNG and KERI, some daytime heating may again be in place
and allow for thunder to redevelop. Once this line pushes
through the region, the atmosphere will need to recover before
more convection develops across the region. Some scattered storm
activity could be possible in NW Ohio by this evening, but
without a clear trigger, not confident enough to put into TAFs. Behind
the line of convection, conditions should improve back to VFR
and stronger winds should mix down to help scatter out lower
clouds, but wind gusts of 20 to 25 knots are possible. Then,
the area will rinse and repeat with another overnight complex
moving through the region tonight into Wednesday.

Outlook...Non-VFR possible showers and thunderstorms from
Wednesday through Friday.

&&

.MARINE...
Moderate offshore winds veering a bit more southwesterly remain
dominant in this weather pattern through the middle of the week.
Very gradual veering will continua to a more west southwesterly
direction by Thursday, ahead of a strong cold front slated for
Friday that will bring a wholesale change to the winds and a
northerly/onshore component after Friday. During this period of
offshore flow, however, expect an increase in choppy conditions with
any distance away from shore in 10-20kt winds. Off and on shower and
thunderstorm activity should be expected prior to the cold front
passage Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...26
LONG TERM...26
AVIATION...Sefcovic
MARINE...26
Hazardous weather outlook, Aug 10, 4:27 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
427 AM EDT Tue Aug 10 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
427 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms moving through the region this morning may
intensify after daybreak and allow for isolated instances of stronger
winds. Additional rounds of showers and thunderstorms are expected
tonight and stronger storms may produce damaging wind gusts. Heavy
rainfall with these thunderstorms may also lead to localized flooding.

High temperatures in the upper 80s to low 90s with dew points in the
low to mid 70s will allow for max heat indices in the mid to upper
90s during the afternoon hours today. Heat indices near 100 are
possible for portions of northwest Ohio, especially if conditions can
clear this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms may become strong to severe Wednesday and
Thursday afternoon with damaging wind gusts being the primary severe
weather hazard. Heavy rainfall with these thunderstorms may also
lead to localized flooding.

High temperatures in the upper 80s to low 90s with dew points in the
low to mid 70s will allow for max heat indices in the mid to upper
90s during the afternoon hours of Wednesday and Thursday. Heat
indices near 100 are possible Wednesday and Thursday afternoon for
portions of northwest Ohio.

Thunderstorms may also become strong to severe on Friday, ahead of a
cold front, as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-110830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
427 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Showers and thunderstorms moving through the region this morning may
intensify after daybreak and allow for isolated instances of stronger
winds. Additional rounds of showers and thunderstorms are expected
tonight and stronger storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms may become strong to severe Wednesday and
Thursday afternoon with damaging wind gusts being the primary severe
weather hazard.

Thunderstorms may also become strong to severe on Friday, ahead of a
cold front, as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 10, 3:38 AM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
338 AM EDT Tue Aug 10 2021

OHZ011-020>022-100815-
Summit OH-Portage OH-Medina OH-Cuyahoga OH-
338 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Portage, southeastern Cuyahoga, eastern Medina and northern Summit
Counties through 415 AM EDT...

At 337 AM EDT, Doppler radar was tracking a strong thunderstorm over
Medina, moving east at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Akron, Medina, Ravenna, Cuyahoga Falls, Strongsville, Brunswick,
North Royalton, Kent, Solon, Hudson, Twinsburg, Tallmadge,
Streetsboro, Macedonia, Chippewa Lake, Stow, Broadview Heights,
Aurora, Brecksville and Hinckley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 8196 4120 8202 4120 8197 4125 8197
      4139 8140 4135 8139 4134 8133 4114 8125
TIME...MOT...LOC 0737Z 253DEG 29KT 4115 8189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Aug 10, 5:58 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
558 AM EDT Tue Aug 10 2021

OHZ007>009-018-019-101045-
Seneca OH-Huron OH-Erie OH-Ottawa OH-Sandusky OH-
558 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Huron,
Ottawa, Erie, northern Seneca and Sandusky Counties through 645 AM
EDT...

At 558 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fremont, moving east at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandusky, Tiffin, Norwalk, Fremont, Fostoria, Port Clinton, Kelleys
Island, Bellevue, Clyde, Gibsonburg, Green Springs, Northern Milan,
Milan, Castalia, Ballville, Monroeville, Marblehead, Bettsville,
Lindsey and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 8338 4154 8300 4152 8290 4159 8285
      4153 8282 4154 8274 4161 8273 4163 8267
      4162 8267 4150 8271 4145 8304 4142 8295
      4147 8283 4144 8276 4149 8269 4146 8270
      4141 8258 4126 8252 4108 8342
TIME...MOT...LOC 0958Z 250DEG 26KT 4135 8318

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Aug 10, 6:41 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
641 AM EDT Tue Aug 10 2021

OHZ009-019-101130-
Huron OH-Erie OH-
641 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Huron
and Erie Counties through 730 AM EDT...

At 641 AM EDT, Doppler radar was tracking a strong thunderstorm near
Northern Milan, or 7 miles southeast of Sandusky, moving east at 35
mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norwalk, Western Vermilion, Northern Milan, Milan, Berlin Heights and
Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4140 8254 4138 8248 4143 8236 4143 8235
      4129 8235 4125 8279 4133 8282
TIME...MOT...LOC 1041Z 256DEG 34KT 4136 8261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:38 AM EDTSpecial Weather StatementCLEMedina, Summit37 min
Aug 10, 5:58 AM EDTSpecial Weather StatementCLEErie, Sandusky47 min
Aug 10, 6:54 AM EDTAreal Flood AdvisoryCLEGeauga, Lake3 hr
Aug 10, 7:09 AM EDTSpecial Weather StatementCLECrawford, Marion51 min
Aug 10, 8:23 AM EDTSpecial Weather StatementCLEAshland37 min
Aug 10, 8:44 AM EDTSpecial Weather StatementCLEKnox46 min
Aug 10, 8:49 AM EDTSpecial Weather StatementCLEMahoning, Portage, Stark, Summit41 min
Aug 10, 9:08 AM EDTSevere Thunderstorm WarningCLEHolmes, Knox52 min
Aug 10, 9:26 AM EDTSpecial Weather StatementCLEMahoning49 min
Aug 10, 11:04 AM EDTSpecial Weather StatementCLEStark41 min
Aug 10, 11:06 AM EDTSpecial Weather StatementCLEHolmes54 min
Aug 10, 11:09 AM EDTSevere Thunderstorm WarningCLEStark66 min
Aug 10, 11:32 AM EDTSevere Thunderstorm WarningCLEHolmes28 min
Aug 10, 1:03 PM EDTHeat AdvisoryCLEErie, Hancock, Huron, Lucas, Ottawa, Sandusky and 3 more7 hr
Aug 10, 3:38 PM EDTSpecial Weather StatementCLERichland37 min
Aug 10, 4:48 PM EDTSpecial Weather StatementCLEStark42 min
Aug 10, 8:26 AM EDTSpecial Weather StatementCLECrawford34 min
Aug 10, 8:58 AM EDTSpecial Weather StatementCLECrawford, Erie47 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.